Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 134, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 22, 2011, 4:38 PM EDT for Dearborn County, Franklin County, Ripley County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2011, 4:38 PM EDT (20:38 UTC)
- Expired
- May 22, 2011, 5:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Dearborn County, IN, Franklin County, IN, Ripley County, IN
The radar
The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
844 WUUS51 KILN 222038 SVRILN INC029-047-137-222130- /O.NEW.KILN.SV.W.0134.110522T2038Z-110522T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 438 PM EDT SUN MAY 22 2011 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DEARBORN COUNTY IN SOUTHEAST INDIANA... SOUTHERN FRANKLIN COUNTY IN SOUTHEAST INDIANA... RIPLEY COUNTY IN SOUTHEAST INDIANA... * UNTIL 530 PM EDT. * AT 435 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR VERSAILLES...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... VERSAILLES... OSGOOD... MILAN... MOORES HILL... BATESVILLE... OLDENBURG... IN ADDITION...OTTER VILLAGE...VERSAILLES LAKE...COLD SPRINGS... MANCHESTER...SUNMAN...WEISBURG...PENNTOWN AND NEW ALSACE ARE NEAR THE PATH OF THIS SEVERE THUNDERSTORM. THIS INCLUDES THE FOLLOWING INTERSTATE... I-74 BETWEEN MILE MARKERS 149 AND 163... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3941 8515 3921 8487 3892 8527 3903 8545 TIME...MOT...LOC 2038Z 226DEG 23KT 3905 8528 $$
2 follow-up statements
773
WWUS51 KILN 222117
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
517 PM EDT SUN MAY 22 2011
INC047-222128-
/O.CAN.KILN.SV.W.0134.000000T0000Z-110522T2130Z/
FRANKLIN IN-
517 PM EDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN COUNTY IN
SOUTHEAST INDIANA HAS BEEN CANCELLED...
PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.
LAT...LON 3931 8506 3931 8501 3931 8500 3921 8487
3905 8509 3927 8522
TIME...MOT...LOC 2118Z 254DEG 19KT 3915 8510
$$
INC029-137-222130-
/O.CON.KILN.SV.W.0134.000000T0000Z-110522T2130Z/
DEARBORN IN-RIPLEY IN-
517 PM EDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN RIPLEY AND NORTHERN DEARBORN COUNTIES...
AT 513 PM EDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
MILAN...MOVING EAST AT 20 MPH.
THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN RIPLEY AND
NORTHERN DEARBORN COUNTIES...INCLUDING SUNMAN...PENNTOWN...
WEISBURG...MANCHESTER...NEW ALSACE...LAWRENCEVILLE AND DOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3931 8506 3931 8501 3931 8500 3921 8487
3905 8509 3927 8522
TIME...MOT...LOC 2118Z 254DEG 19KT 3915 8510
$$466
WWUS51 KILN 222125
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EDT SUN MAY 22 2011
INC029-137-222135-
/O.EXP.KILN.SV.W.0134.000000T0000Z-110522T2130Z/
DEARBORN IN-RIPLEY IN-
525 PM EDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RIPLEY AND
NORTHERN DEARBORN COUNTIES WILL EXPIRE AT 530 PM EDT...
THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
SMALL HAIL IS STILL POSSIBLE WITH THIS STORM.
PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.
LAT...LON 3931 8506 3931 8501 3931 8500 3921 8487
3905 8509 3927 8522
TIME...MOT...LOC 2125Z 254DEG 19KT 3916 8505
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:30 PM EDT, 8 minutes earlier.
Area forecast discussion, May 22, 4:30 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 430 PM EDT SUN MAY 22 2011 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL BE PRESENT ACROSS THE AREA THIS EVENING IN THE WARM AND UNSTABLE AIRMASS. A FRONTAL BOUNDARY WILL APPROACH THE AREA ON MONDAY AND REMAIN ACROSS THE REGION FOR MOST OF THE WEEK. THIS WILL KEEP THUNDERSTORM CHANCES IN THE FORECAST THROUGH THE WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN A WARM AND UNSTABLE AIRMASS. EXPECT THESE THUNDERSTORMS TO CONTINUE OVER THE NEXT FEW HOURS HOWEVER GENERALLY EXPECT THEM TO DECREASE IN SEVERITY AND COVERAGE LATER THIS EVENING AROUND SUNSET. SOME ISOLATED ACTIVITY WILL STILL BE POSSIBLE. A SHORTWAVE WILL MOVE THROUGH DURING THE SECOND HALF OF THE NIGHT AND THEREFORE INCREASED PRECIPITATION CHANCES DURING THIS TIME FRAME. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... THIS AREA OF PRECIPITATION WILL MOVE OUT OF THE AREA DURING THE MORNING HOURS. HOW FAST THIS PRECIPITATION MOVES OUT OF THE AREA AND HOW MUCH RESIDUAL CLOUD COVER REMAINS WILL IMPACT AFTERNOON DEVELOPMENT. BELIEVE THAT STORMS WILL MOVE OUT OF THE AREA EARLY ENOUGH FOR THE ATMOSPHERE TO RECOVER BY THE LATE AFTERNOON HOURS. SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS ON MONDAY. MORE WIDESPREAD PRECIPITATION WILL BE POSSIBLE MONDAY NIGHT WITH THE FRONTAL BOUNDARY IN THE AREA. && .LONG TERM /TUESDAY THROUGH SUNDAY/... A COLD FRONT WILL LAY OUT ACROSS THE REGION ON TUESDAY AS A FAIRLY STRONG SHORT WAVE TREKS EASTWARD. THESE FACTORS WILL PROVIDE PLENTY OF FORCING FOR SHOWERS AND THUNDERSTORMS. AS THIS SHORT WAVE MOVES EAST DURING THE EVENING THE CHANCE OF RAIN SHOULD DIMINISH QUITE A BIT ALTHOUGH CANNOT TOTALLY RULE OUT SOME LINGERING SHOWERS. BREAK IN PRECIPITATION WILL BE SHORT-LIVED AS LIFT STARTS TO INCREASE AGAIN LATE TUESDAY NIGHT AND THEN OVERSPREAD THE AREA ON WEDNESDAY AS THE FRONT LIFTS BACK NORTH. SHOULD BE A GOOD CHANCE OF STORMS PARTICULARLY IN THE AFTERNOON AS THE AIR MASS BECOMES INCREASINGLY UNSTABLE SOUTH OF THE BOUNDARY. AN UPPER LEVEL LOW LOCATED IN THE MID MISSISSIPPI VALLEY AT MIDWEEK WILL SLOWLY OPEN UP AND LIFT THROUGH THE OHIO VALLEY AS ANOTHER CLOSED LOW DROPS IN FROM THE NORTHWEST. THERE WILL BE HIGH CHANCES OF PRECIPITATION UNTIL THE LEAD UPPER SYSTEM AND ASSOCIATED SURFACE LOW AND COLD FRONT MOVE THROUGH THE FORECAST AREA ON FRIDAY. TEMPERATURES WILL BECOME COOLER WITH A SUSTAINED CHANCE OF SHOWERS OVER THE WEEKEND AS THE SECOND UPPER LOW SAGS INTO THE REGION. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED MAINLY NORTHWEST OF A KLUK/KILN LINE UNTIL 00Z TODAY. CURRENTLY HAVE ONLY VFR CONDITIONS FORECAST...HOWEVER MAY NEED ADD TEMPOS TO REDUCE VISIBILITIES AND CEILINGS IF CURRENT THUNDERSTORMS TO THE WEST HOLD TOGETHER OR DEVELOP FURTHER. BY 12Z MONDAY...CHANCES FOR PRECIPITATION WILL INCREASE...WHICH WILL BRING A HIGHER CHANCE OF MVFR/IFR CONDITIONS. OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...NOVAK SHORT TERM...NOVAK LONG TERM... AVIATION...LATTO
Hazardous weather outlook, May 22, 3:53 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 353 PM EDT SUN MAY 22 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082- 088-232000- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE- FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 353 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS HAVE DEVELOPED DUE TO A WARM AND UNSTABLE AIRMASS. SOME OF THESE STORMS WILL BE SEVERE THIS AFTERNOON AND THROUGH THE EARLY EVENING HOURS. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MODERATE INSTABILITY ALONG WITH FAVORABLE SHEAR MAY LEAD TO ORGANIZED THUNDERSTORMS MONDAY AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS OF THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. DUE TO THIS REPEATED PERIOD OF THUNDERSTORMS WHICH MAY OCCUR THIS WEEK THERE IS A POTENTIAL FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS. OHZ026-034-035-042>046-051>056-064-065-074-232000- HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI- CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD- HOCKING- 353 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE PRESENT IN THE WARM AND UNSTABLE AIRMASS THIS AFTERNOON. THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MODERATE INSTABILITY ALONG WITH FAVORABLE SHEAR MAY LEAD TO ORGANIZED THUNDERSTORMS MONDAY AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS OF THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. DUE TO THIS REPEATED PERIOD OF THUNDERSTORMS WHICH MAY OCCUR THIS WEEK THERE IS A POTENTIAL FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Local storm report, May 22, 4:01 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL LEESBURG 39.35N 83.55W
05/22/2011 E1.00 INCH HIGHLAND OH PUBLIC
&&Special weather statement, May 22, 4:07 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 407 PM EDT SUN MAY 22 2011 OHZ070-077-222030- BUTLER OH-HAMILTON OH- 407 PM EDT SUN MAY 22 2011 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HAMILTON AND SOUTHEASTERN BUTLER COUNTIES THROUGH 430 PM EDT... AT 405 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NORTHGATE...MOVING NORTHEAST AT 25 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FOREST PARK...FAIRFIELD AND HAMILTON. ALSO...MOUNT HEALTHY HEIGHTS...PLEASANT RUN...PLEASANT RUN FARM... MAUD...HUGHES AND BECKETT RIDGE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. LAT...LON 3944 8458 3937 8435 3921 8460 3928 8474
Local storm report, May 22, 4:17 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
417 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL HOLTON 39.08N 85.38W
05/22/2011 E0.75 INCH RIPLEY IN TRAINED SPOTTER
&&
MYRONPLocal storm report, May 22, 4:22 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 1 E WASHINGTON COURT HO 39.54N 83.41W
05/22/2011 E1.00 INCH FAYETTE OH PUBLIC
&&Local storm report, May 22, 4:27 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL FAIRFIELD 39.33N 84.54W
05/22/2011 E1.25 INCH BUTLER OH PUBLIC
&&Local storm report, May 22, 4:34 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
434 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL FOREST PARK 39.29N 84.53W
05/22/2011 E0.88 INCH HAMILTON OH TRAINED SPOTTER
&&
MYRONPThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:59 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Ohio, Switzerland | 46 min |
| May 22, 5:45 PM EDT | Areal Flood Advisory | ILN | Dearborn, Ohio | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.